Alert archive / Iowa / Frost Advisories in 2014

Frost Advisory 4, NWS Sioux Falls, SD

May 16, 20144 states

NWS Sioux Falls, SD issued this frost advisory at May 16, 2014, 3:05 PM CDT for 4 states. It took effect at May 17, 2014, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 3:05 PM CDT (20:05 UTC)
In effect from
May 17, 2014, 3:00 AM CDT
Expired
May 17, 2014, 8:00 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD
All 27 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS73 KFSD 162005
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI MAY 16 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-070-071-170415-
/O.NEW.KFSD.FR.Y.0004.140517T0800Z-140517T1300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
305 PM CDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY. 

* WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL BRING
  ANOTHER SHOT FOR FROST OVERNIGHT AND INTO EARLY SATURDAY
  MORNING. TEMPERATURES WILL WARM QUICKLY ON SATURDAY MORNING AND
  TONIGHT SHOULD BE THE LAST NIGHT OF FROST POTENTIAL FOR AWHILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
850 
WWUS73 KFSD 170214
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT FRI MAY 16 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-070-071-171015-
/O.CON.KFSD.FR.Y.0004.140517T0800Z-140517T1300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
914 PM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL BRING 
  ANOTHER SHOT FOR FROST OVERNIGHT AND INTO EARLY SATURDAY 
  MORNING. TEMPERATURES WILL WARM QUICKLY ON SATURDAY MORNING 
  AND TONIGHT SHOULD BE THE LAST NIGHT OF FROST POTENTIAL FOR 
  AWHILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
537 
WWUS73 KFSD 170926
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT SAT MAY 17 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-070-071-171300-
/O.CON.KFSD.FR.Y.0004.000000T0000Z-140517T1300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
426 AM CDT SAT MAY 17 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL RESULT IN
  AREAS OF FROST AGAIN EARLY THIS MORNING...WITH THE GREATEST THREAT
  IN LOW LYING OR SHELTERED LOCATIONS. TEMPERATURES WILL WARM QUICKLY
  AFTER SUNRISE...AND THIS SHOULD BE THE POTENTIAL FOR FROST FOR
  AWHILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS
MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 16, 3:04 PM CDT, 1 minute earlier.

Area forecast discussion, May 16, 3:04 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI MAY 16 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 304 PM CDT FRI MAY 16 2014

WEAKENING HIGH PRESSURE WILL SHIFT SOUTHWARDS TONIGHT...PROVIDING
MUCH OF THE AREA WITH DRY AIR AND LIGHT WINDS AGAIN. THE EXCEPTION
WILL BE AREAS MAINLY WEST OF INTERSTATE 29 WHERE A SOUTH TO
SOUTHWEST WIND WILL DEVELOP OVERNIGHT AND SHOULD KEEP TEMPERATURES
MORE IN THE MID TO UPPER 30S. FOR FAR SOUTHEAST SD...NORTHWEST IOWA
AND MUCH OF SOUTHWEST MINNESOTA FROST WILL AGAIN BE A
THREAT....ALTHOUGH NOT QUITE AS GOOD AS THIS MORNING. STILL LOOKING
AT LOWS IN THESE AREAS FROM ABOUT 27 TO 32 DEGREES...AND WITH LIGHT
WINDS ALMOST ALL NIGHT FROST WILL HAVE THE POTENTIAL TO FORM.

SATURDAY WILL SEE A GOOD CHANCE TO WARM UP A BIT AS A SOUTHWEST WIND
DEVELOPS AND CLOUD COVER SHOULD NOT BE DENSE ENOUGH TO CAUSE
PROBLEMS. WILL AIM FOR MAINLY LOWER TO MIDDLE 60S WITH A DIURNALLY
DRIVEN CUMULUS AGAIN LIKELY EAST OF INTERSTATE 29. FAR NORTHERN
PARTS OF SOUTHWEST MINNESOTA DO HINT AT SOME NEARLY UNCAPPED CAPE
VALUES AROUND 100 J/KG SO NOT IMPOSSIBLE TO GET AN ISOLATED SPRINKLE
OR VERY LIGHT SHOWER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 304 PM CDT FRI MAY 16 2014

SATURDAY NIGHT WILL FIRST BE NOTABLE FOR NO FROST OR FREEZE THREAT
AS THE WARMING WILL BE WELL UNDER WAY. BECAUSE OF THE GENERAL
NATURE OF THE WARMING...NO DECENT BOUNDARY INVOLVED...HAVE KEPT
RAIN OUT OF THE FORECAST. THIS GOES FOR SUNDAY AS WELL THOUGH IS
LESS CERTAIN...AS MOISTURE AND INSTABILITY WILL BE STEADILY
INCREASING. THE MAIN FEATURE FOR SUNDAY SHOULD BE DEVELOPING WINDY
CONDITIONS...ESPECIALLY IN THE WESTERN PART OF THE AREA IN THE
STRENGTHENING SOUTHERLY LOW LEVEL FLOW AHEAD OF AN APPROACHING LOW
AND COOL FRONT. THIS SYSTEM SHOULD MOVE ACROSS MONDAY AND BRING
DECENT COVERAGE OF SHOWERS AND STORMS...WITH THE PRECIPITATION
DECREASING TO THE SOUTHEAST BY TUESDAY. IT APPEARS THAT THE UPPER
WAVE ASSOCIATED WITH THIS SYSTEM WILL BE STRONG ENOUGH TO DRAG THE
BOUNDARY SOUTH OF THE AREA DESPITE SOUTHERN PLAINS UPPER
RIDGING...AND GIVE US A DRY DAY WEDNESDAY. ANOTHER SYSTEM COULD
GIVE US A THREAT OF SHOWERS OR STORMS LATE IN THE WEEK AND WILL GO
WITH SOME MENTION. THE STRENGTH OF THE RIDGING ON TODAYS GFS AND
EC SUGGESTS NOT GOING TOO HIGH ON THE CHANCE.

TEMPERATURES WILL WARM THROUGH TUESDAY WITH HIGHS THAT DAY IN THE
70S TO PERHAPS LOWER 80S. SOME COOLING AFTER THE PASSAGE OF THE
MONDAY/TUESDAY SYSTEM SHOULD BE VERY MODEST BECAUSE OF THE ABOVE
MENTIONED PLAINS RIDGING...NO RETURN SEEN OF THIS SUPERCOOL SPRING
WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1252 PM CDT FRI MAY 16 2014

VFR THROUGH THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, May 16, 4:26 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT FRI MAY 16 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
426 AM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS AGAIN POSSIBLE LATER TONIGHT INTO EARLY SATURDAY
MORNING AS LOW TEMPERATURES DROP INTO THE 30S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

Nearby

Frost Advisories in Iowa, 2014Frost Advisories in Minnesota, 2014Frost Advisories in South Dakota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.